Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Apr 15, 2023, 5:28 PM CDT for Franklin County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2023, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 15, 2023, 10:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, MO
The radar
The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220
WGUS53 KLSX 152228
FFWLSX
MOC071-160330-
/O.NEW.KLSX.FF.W.0001.230415T2228Z-230416T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
528 PM CDT Sat Apr 15 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
East Central Franklin County in east central Missouri...
* Until 1030 PM CDT.
* At 528 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wildwood, Union, Pacific, Villa Ridge and Gray Summit.
This includes the following highways...
Interstate 44 in Missouri between exits 247 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3843 9111 3854 9091 3857 9073 3854 9073
3850 9074 3847 9074 3838 9100 3838 9111
FLASH FLOOD...RADAR INDICATED
$$
Gosselin2 follow-up statements
078
WGUS73 KLSX 160034
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
734 PM CDT Sat Apr 15 2023
MOC071-160330-
/O.CON.KLSX.FF.W.0001.000000T0000Z-230416T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-
734 PM CDT Sat Apr 15 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR EAST CENTRAL FRANKLIN COUNTY...
At 734 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Wildwood, Union, Pacific, Villa Ridge and Gray Summit.
This includes the following highways...
Interstate 44 in Missouri between exits 247 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3843 9111 3854 9091 3857 9073 3854 9073
3850 9074 3847 9074 3838 9100 3838 9111
FLASH FLOOD...RADAR INDICATED
$$
Gosselin031
WGUS73 KLSX 160321
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1021 PM CDT Sat Apr 15 2023
MOC071-160331-
/O.EXP.KLSX.FF.W.0001.000000T0000Z-230416T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MO-
1021 PM CDT Sat Apr 15 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM CDT THIS EVENING FOR
EAST CENTRAL FRANKLIN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3843 9111 3854 9091 3857 9073 3854 9073
3850 9074 3847 9074 3838 9100 3838 9111
$$
MRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 2:50 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 15, 2:50 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CDT Sat Apr 15 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 249 PM CDT Sat Apr 15 2023 Elevated convection associated with low-level moisture advection developed in western Missouri this morning and moved east through the CWA. Multiple supercells have developed in southwest Missouri and are moving northeast with time. As of now, the window for severe weather in our CWA still looks to be between 21z and 03z. The upper level longwave trough responsible for this afternoon's severe weather is currently moving into the High Plains, deepening with eastern extent. Toward the surface, multiple areas of low pressure extending from the Southern Plains into the Great Lakes are connected by a cold front. This will serve as the primary boundary on which convection will continue to initiate this afternoon. As temperatures warm and dewpoints rise, SBCAPE will continue to increase ahead of the front. By 20z, mean SBCAPE values of up to 2500 to 3000 J/kg are expected across the majority of Missouri. Mid- level lapse rates will be steep (7-8+ C/km), enhancing instability in the hail growth zone. With bulk shear vectors initially coming off the front, supercells are the expected mode earlier in the afternoon. Due to the above factors, supercells that develop will have the potential to produce very large hail, up to the size of baseballs. There is the threat of isolated tornadoes with these thunderstorms, but meager SRH values and high LCLs this afternoon will limit the potential for tornadoes. Later in the afternoon, the discrete convection in central and southern Missouri will congeal into a line along the front as bulk shear vectors become more parallel to the front. The threat of very large hail will wane, and damaging winds will become the primary threat. Large hail will still be possible with these thunderstorms, but baseballs will no longer be a potential. There is high confidence in the timing of the line as it moves through. The St. Louis metropolitan area can expect it to pass through between 23z to 01z. By 03z, the line should be exiting the eastern extent of the CWA. The upper level trough will cut off as it moves northeast, and mid to low-level moisture will wrap around the feature back into our CWA. Temperatures will fall dramatically behind the cold front, reaching the 30s and 40s by tomorrow morning. With the cold air and moisture return, there is the potential for snow to mix into rain tomorrow morning in portions of northeast Missouri. Model guidance shows wet bulb temperatures falling below freezing as low as 750 to 1000 ft above the surface, indicating that snow may not have enough time to melt before it reaches the ground. If snow is able to fall, warm surface temperatures and the light nature of the precipitation will preclude any impacts. Otherwise, light rain will linger in the northern CWA through Sunday evening. As mentioned previously, temperatures will drop hard behind the cold front. Highs on Sunday afternoon will struggle to rise as cold air continues to filter into the region, only peaking in the 40s and 50s. Gusty northwest winds associated with the surface pressure gradient will make conditions even more miserable, with peak wind chills in the 30s in northeast Missouri into south-central Illinois. Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts mainly in western CWA, landing just below advisory criteria. There is the potential for stronger winds mixing down to the surface in a line from Columbia, MO to Quincy, IL. At this time, we are holding off on issuing an advisory, but this may change as new data comes in. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 249 PM CDT Sat Apr 15 2023 (Monday - Tuesday Night) Dry and seasonably cool conditions are forecast on Monday as the strong surface low across the Great Lakes slowly moves into southeastern Canada. A mostly sunny sky is forecast during the day, with slackening west/northwest winds during the day as a weak surface ridge moves into western sections of the forecast area by the afternoon. Temperatures will warmup compared to Sunday, with neutral to weak warm-air advection at low levels and the aforementioned sunshine helping yield highs in the 60s. The surface ridge quickly moves across the mid-Mississippi Valley into the Ohio Valley Monday night. Broad low-level warm/moist advection Monday night into Tuesday may yield some isolated showers/weak thunderstorms mainly along/just north of a retreating warm front. Behind the front, a return to well-above normal temperatures is expected. Tuesday's high temperatures are tricky, as the exact timing of the warm front's retreat is uncertain and it may bisect the CWA late that afternoon. Spread in model guidance for highs is large not surprisingly, with the difference between the 25th/75th percentiles of the NBM around 8-12 degrees for most locations. So while Tuesday will undoubtedly be warmer than Monday, exactly how warm is the question mark. (Wednesday - Next Saturday) For mid/late next week, a more active pattern is still likely in the offing with a longwave trough carving out into the intermountain west. However, there is more than usual uncertainty with the specifics of the trough and its evolution. More specifically, the strength and the timing of its ejection and midlevel impulses out ahead of it. The WPC 500-hPa height clusters already show a lot of variance by 0Z Thursday. However, our area will be within the warm sector at least on Wednesday and into Thursday, so warm/moist unstable air should be in place. Any midlevel impulse moving to our northwest will also introduce more deep-layer shear, so one or multiple rounds of strong to severe thunderstorms are possible mid/late next week. 500-hPa height clusters by Friday show over 3/4 of grand ensemble members with a strong mid/upper level trough or closed low over the central US or Great Lakes area. By this time, the surface cold front is likely to our south and east, so much cooler weather is likely to infiltrate the area. Temperatures at least 10 degrees normal are forecast by Friday night into next Saturday, with highs only in the 50s to low 60s Saturday. There are also signs that the air mass coming in heading into next weekend may be even chillier than currently forecast, with a deep, closed low over the Great Lakes and 850-hPa anomalies 6 to 10C below normal. Probabilities for a freeze at this juncture, even in our north, appear low, but can't rule it our or at least some frost late next weekend. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1232 PM CDT Sat Apr 15 2023 A line of convection is weakening as it moves through Illinois, and is expected to exit within the next couple of hours. As it moved through the forecast area this morning, winds shifted from southerly to a more easterly direction. Winds are expected to veer to southerly again this afternoon. This line of thunderstorms was not the round of severe thunderstorms we are anticipating this afternoon. Through around 20z to 21z, conditions will be quiet and VFR ahead of the next round of convection. These thunderstorms are expected to be more widespread and severe, with very large hail initially being the primary threat. They will form into a line most likely in east-central Missouri and carry eastward through the remainder of the forecast area this evening. As the thunderstorms transition into a line, the primary threat will changeover from very large hail to damaging winds. During the peak of thunderstorm intensity, visibilities will have the potential to drop to IFR. The associated cold front will pass this evening, and winds will quickly switch to northwesterly behind it. Winds overnight will continue to increase, becoming gusty. Gusts will last through the end of the TAF period. Ceilings will deteriorate behind the cold front, with widespread IFR conditions across the northwestern portion of the CWA. These will last until the tail-end of the TAF period for locations impacted. SPECIFICS FOR KSTL: The St. Louis metropolitan terminals can expect a line of strong to severe thunderstorms passing between 23z and 01z this evening. Confidence in thunderstorms occurring in this window is high. These thunderstorms will have the potential to produce damaging winds and large hail. As thunderstorms pass, expect MVFR visibilities dropping to IFR at the peak. These terminals will experience MVFR ceilings behind the front, with ceilings potentially dropping to IFR. These sites are on the periphery of the IFR shield, so conditions could go either way. Added scattered group to account for uncertainty. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 15, 4:05 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 405 PM CDT Sat Apr 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162115- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 405 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected today, with the greatest risk for severe thunderstorms occurring through late evening. Very large hail, damaging winds, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across portions of the area Tuesday thoughThursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail at least the size of a quarter and any wind damage to the National Weather Service. Gosselin
In the hours before
Local storm report, Apr 15, 5:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL BOURBON 38.16N 91.24W
04/15/2023 M1.00 INCH CRAWFORD MO TRAINED SPOTTER
COVERING THE GROUND.
&&
CVKINGLocal storm report, Apr 15, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 3 SW VILLA RIDGE 38.44N 90.91W
04/15/2023 M0.70 INCH FRANKLIN MO TRAINED SPOTTER
&&
CVKINGLocal storm report, Apr 15, 5:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 E UNION 38.45N 91.00W
04/15/2023 M2.00 INCH FRANKLIN MO LAW ENFORCEMENT
&&Local storm report, Apr 15, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL SULLIVAN 38.22N 91.17W
04/15/2023 M1.00 INCH FRANKLIN MO AMATEUR RADIO
&&Local storm report, Apr 15, 5:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 WSW BELLFLOWER 39.00N 91.36W
04/15/2023 M0.88 INCH MONTGOMERY MO PUBLIC
&&
CVKINGLocal storm report, Apr 15, 5:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 NE SAINT CLOUD 38.19N 91.20W
04/15/2023 E1.00 INCH CRAWFORD MO TRAINED SPOTTER
QUARTER SIZE HAIL SOUTH OF SULLIVAN.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:48 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 42 min |
| Apr 15, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 51 min |
| Apr 15, 4:28 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 47 min |
| Apr 15, 4:36 PM CDT | Tornado Warning | LSX | Crawford, Franklin, Gasconade | 39 min |
| Apr 15, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 35 min |
| Apr 15, 4:55 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 50 min |
| Apr 15, 4:58 PM CDT | Areal Flood Advisory | LSX | Osage | 3 hr |
| Apr 15, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 47 min |
| Apr 15, 5:31 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Louis | 44 min |
| Apr 15, 5:47 PM CDT | Areal Flood Advisory | LSX | Franklin, Gasconade | 3 hr |
| Apr 15, 5:52 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis, Washington | 38 min |
| Apr 15, 6:07 PM CDT | Tornado Warning | LSX | Franklin, Jefferson | 35 min |
| Apr 15, 6:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis | 49 min |
| Apr 15, 6:13 PM CDT | Flash Flood Warning | LSX | Franklin | 4 hr |
| Apr 15, 6:17 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 43 min |
| Apr 15, 6:19 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 41 min |
| Apr 15, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois | 53 min |
| Apr 15, 6:27 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 52 min |
| Apr 15, 6:34 PM CDT | Tornado Warning | LSX | Jefferson | 41 min |
| Apr 15, 6:36 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 39 min |
| Apr 15, 6:39 PM CDT | Flash Flood Warning | LSX | Jefferson, Saint Louis | 4 hr |
| Apr 15, 6:39 PM CDT | Tornado Warning | LSX | Saint Louis, City of Saint Louis | 51 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.